OnabotulinumtoxinA Inj Use in a Patient with Uncontrolled Cyclic Vomiting Syndrome

OnabotulinumtoxinA Inj Use in a Patient with Uncontrolled Cyclic Vomiting Syndrome
OnabotulinumtoxinA Inj Use in a Patient with Uncontrolled Cyclic Vomiting Syndrome

While the etiology and pathophysiology of cyclic vomiting syndrome (CVS) are unknown, the condition shares similar characteristics with migraine headaches and a close association has been noted in the literature, particularly in pediatric patients. OnabotulinumtoxinA injections are indicated for prophylaxis of headaches in adults with chronic migraine but this therapy has not been studied in CVS patients. A case study in Pharmacotherapy describes a patient who had failed previous typical prophylactic migraine and CVS pharmacotherapies but experienced some relief from both with OnabotulinumtoxinA injections.

The patient, a 45-year-old woman, presented for a neurology consultation with a five-year history of CVS who had failed previous typical prophylactic migraine and CVS pharmacotherapies. Her medical history was significant for depression, memory loss, posttraumatic stress disorder, chronic back pain, two discectomies, neuralgia, diarrhea, seasonal allergies, gastroesophageal reflux disorder, tension-type headaches, and migraine headaches. An MRI indicated two abnormal areas with nonspecific, small white matter changes.

Two weeks later, she presented to the emergency department with complaints of recurring vomiting and abdominal pain that started when she ran out of morphine and oxycodone/acetaminophen. The patient was prescribed ondansetron 4mg IV every four hours as needed for nausea and vomiting and normal saline 150mL/hour for hydration. Vomiting continued, even after a one-time dose of morphine IV 4mg and ketorolac IV 15mg. A one-time dose of hydromorphone IV 2mg led to significant symptom improvement. The patient was discharged but soon returned with similar abdominal pain and vomiting; she was given another one-time dose of hydromorphone IV 2mg.

Loading links....